Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Green Bay, WI

April 18, 2002Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 5:33 PM CDT for Marathon County, Wisconsin. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 5:33 PM CDT (22:33 UTC)
Expired
Apr 18, 2002, 6:30 PM CDT
In force
57 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marathon County, WI

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:35 PM CDTHail 1Abbotsford, WI
Apr 18, 6:17 PM CDTHail 1Abbotsford, WI
Apr 18, 6:20 PM CDTHail 0.75Fenwood, WI
Apr 18, 6:33 PM CDTHail 0.75Colby, WI
Apr 18, 6:37 PM CDTHail 0.75Spencer, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 182233
SVRGRB
WIC073-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
532 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN

* UNTIL 630 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE STORM WAS LOCATED 6
  MILES WEST OF SPENCER. THAT PLACES IT 37 MILES NORTHWEST OF
  WISCONSIN RAPIDS. IT WAS MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  PONIATOWSKI BY 600 PM CDT.
  LITTLE CHICAGO BY 610 PM CDT.
  HAMBURG BY 610 PM CDT.
  WAUSAU BY 620 PM CDT. 

THIS STORM WILL PRODUCE DAMAGING HAIL. BEFORE THE STORM ARRIVES...
MOVE YOUR VEHICLE INTO THE GARAGE. BE SURE YOU ARE NOT CAUGHT
OUTDOORS WHEN THE STORM HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREEN BAY.

LAT...LON 4488 9056 4468 9040 4485 8926 4513 8976

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU APR 18 2002

FCST CONCERNS CENTER AROUND SVR THIS EVENING...MUCH COOLER AIRMASS
THROUGH THE WEEKEND AND ANY SML PCPN CHCS.

MOST OF FCST AREA CURRENTLY UNDER TORNADO WATCH UNTIL 8:00 PM CDT. SFC
WRMFNT AT 19Z EXTENDED SOUTH OF A LINE FROM HYR-AUW-SBM. DEW PTS SURGE
INTO THE MID 60S SOUTH OF THE FNT WITH TEMPS IN THE LWR 80S. SFC LOW
FCST TO TRACK FARTHER NORTH THAN MDLS HAD INDICATED PLACING MOST OF THE
FCST AREA IN THE WARM SECTOR BEFORE THE CDFNT SWEEPS THRU THIS EVENING.
CAPES PUSHING 3000 J/KG AND LIS DOWN TO -7 AN INDICATION OF THE
INSTABILITY CURRENTLY IN PLACE. ADDITIONAL LIFT PROVIDED BY THE RIGHT
ENTRANCE RGN OF JET MOVG ACROSS ONTARIO. ONCE THE CDFNT MOVS THRU...MUCH
COOLER AIRMASS TO SETTLE IN OVR NE WI FROM FRI INTO THE BEGINNING OF NXT
WK.

ON FRI...CAA UNDERWAY AS 8H TEMPS FALL 5 TO 10C DURING THE DAY.
POTENTIAL IS THERE FOR SOME AFTERNOON INSTABILITY SHWRS...HOWEVER LAPSE
RATES ARE NOT IMPRESSIVE AND MDL TIME SECTIONS HINT AT SOME DRY AIR AT
AROUND 8H. HAVE KEPT FCST DRY FOR NOW BUT NXT SHIFT WL HAVE TO CONT TO
MONITOR.

THE COLD FRONT SETTLES INTO THE OHIO VALLEY FRI NGT AND BECOME STNRY AS
SFC WAVE DVLPS ALONG THE FNT. NRN EDGE OF PCPN SHIELD FCST TO REACH INTO
CNTRL WI ACCORDING TO BOTH ETA AND AVN. AM NOT EXPECTING MUCH IN THE WAY
OF QPF BUT WL THROW A TOKEN 30 POP IN FOR NOW. AMAZING THING HERE IS
THAT 8H TEMPS PROGGED TO DROP BLO ZERO FRI NGT SO HAD TO MENTION THE
S (SNOW) WORD IN THE SRN ZNS AS SOME FLAKES MAY MIX IN AT TIMES. HIGH
PRES TO THEN BUILD INTO THE WRN GREAT LKS ON SAT. DESPITE COOL AIR
ALOFT...WE SHOULD SEE SOME SUNSHINE.

EXTENDED PROGS CONT THE COOL TREND INTO THE FIRST PART OF NXT WK. NXT
SERIOUS WEATHER SYSTEM APPROACHES TUE INTO WED WITH SHWRS/TSTMS.

GUID TEMPS CLOSE THRU 24 HRS BEFORE NGM TURNS MUCH COOLER THAN THE MAV
(BY 5 TO 7 DEGS COOLER). LEANED MORE TOWARD THE WARMER MAV.

.GRB...FLOOD WATCH THIS EVENING FOR WIZ005-010>013.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 5 hours 33 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 4:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
425 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    TRIPOLI                   WI   1.5 INCH HAIL
04/18/02   LINCOLN                        REPORTED BY SHERIFF.

JKL/RM
Special weather statement, Apr 18, 4:45 PM CDT, 48 minutes before
LMZ521-522-543-WIZ010-011-013-018>021-030-031-035>039-045-048>050-073-
074-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT THU APR 18 2002

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 8:00 PM CDT....
   ONEIDA COUNTY...
   FOREST COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...

SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL AND NORTHERN
WISCONSIN.  STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR
COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER
SITUATION.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, Apr 18, 4:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    5 W HARSHAW               WI   1.75 INCH HAIL
04/18/02   ONEIDA                         REPORTED BY SHERIFF.

JKL
Local storm report, Apr 18, 4:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
451 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    LAC DU FLAMBEAU           WI   1 INCH HAIL
04/18/02   VILAS                          REPORTED BY SHERIFF.

JKL
Local storm report, Apr 18, 4:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    3 E BRADLEY               WI   TORNADO
04/18/02   LINCOLN                        REPORTED BY SHERIFF.  NEAR
                                          THE ONEIDA/LINCOLN COUNTY
                                          LINE.

JKL/RS
Local storm report, Apr 18, 5:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    4 W RHINELANDER           WI   1.75 INCH HAIL
04/18/02   ONEIDA                         REPORT FROM SPOTTER.

0510 PM    MANITOWISH WATERS         WI   .75 INCH HAIL
04/18/02   VILAS                          REPORT FROM SPOTTER.

JKL/RE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 1:30 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara30 min
Apr 18, 1:33 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara27 min
Apr 18, 2:22 PM CDTSevere Thunderstorm WarningGRBOconto38 min
Apr 18, 3:53 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida37 min
Apr 18, 4:19 PM CDTSevere Thunderstorm WarningGRBVilas41 min
Apr 18, 4:29 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida46 min
Apr 18, 4:34 PM CDTTornado WarningGRBLincoln, Oneida41 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningGRBVilas63 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago53 min
Apr 18, 5:15 PM CDTTornado WarningGRBOneida45 min
Apr 18, 5:16 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida59 min
Apr 18, 5:29 PM CDTFlash Flood WarningGRBOneida, Vilas91 min
Apr 18, 5:53 PM CDTTornado WarningGRBForest37 min
Apr 18, 6:26 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest49 min
Apr 18, 6:30 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood60 min
Apr 18, 6:50 PM CDTSevere Thunderstorm WarningGRBMarinette40 min
Apr 18, 6:50 PM CDTTornado WarningGRBOneida, Vilas40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.